Quantcast
Channel: Croydon Advertiser Latest Stories Feed
Viewing all articles
Browse latest Browse all 5354

Croydon University Hospital patient died after drug allergy 'error'

0
0

AN ELDERLY patient at Croydon University Hospital died after being given a drug she had a "documented" allergy to.

The woman developed a fatal skin condition after being given four doses of Tazocin, an antibiotic used to treat bacterial infections.

The drug was prescribed and administered despite medical records which showed she was allergic to it.

Croydon Health Services (CHS), the trust which runs the London Road hospital, has begun an investigation into the incident, which happened in June.

It initially declined to release any details about the incident or the patient - including gender or age - due to data protection. 

However, this afternoon (Friday) the trust confirmed she was an "elderly" woman. 

A spokesman said: "We take safety very seriously and a full investigation of this incident is underway.

"We extend our sincere condolences to the family and will be sharing the investigation results with them.

"We will not be commenting further on this case until the investigation has concluded."

The woman's death was listed as a 'serious incident' within papers published ahead of Croydon Clinical Commissioning Group's (CCG) public board meeting next Tuesday (September 2).

 "The grade 2 incident reported by CHS was a 2 Drug incident whereby Tazocin was prescribed and four doses given to a patient with a documented allergy to Tazocin," the report said. 

"The patient subsequently developed a severe erythrodermic reaction and died."

Erythroderma is a redness which involves all, or nearly all, of the skin's surface. It can be fatal and requires urgent treatment.

Tazocin is a brand name given to a medicine used to treat certain types of bacterial infections. It contains two drugs - piperacillin sodium and tazobactum sodium – which work together to kill bacteria.

The NHS website advises that special care should be taken when prescribing the drug, or it should not be taken at all, if a patient is allergic or sensitive to other antibiotics such as penicillins, cephalosporins, monobactams or carbepenems.

The Advertiser understands the investigation into the patient's death will be completed within the next fortnight. 

Were you affected by this incident? Contact the gareth.davies@croydonadvertiser.co.uk or call 01737 783827

Croydon University Hospital patient died after drug allergy 'error'


Viewing all articles
Browse latest Browse all 5354

Latest Images

Trending Articles





Latest Images